ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO506

Chronic Hypercalcemia Secondary to Granulomatous Formation After Buttock Augmentation: Case Report

Session Information

Category: Fluid‚ Electrolyte‚ and Acid-Base Disorders

  • 1002 Fluid‚ Electrolyte‚ and Acid-Base Disorders: Clinical

Authors

  • Dorizas, Christopher Andreas, University of Miami School of Medicine, Miami, Florida, United States
  • Conte, Brianna, University of Miami School of Medicine, Miami, Florida, United States
  • Chadha, Anushka, University of Miami School of Medicine, Miami, Florida, United States
  • Garcia Anton, Desiree, University of Miami School of Medicine, Miami, Florida, United States
Introduction

Hypercalcemia is a medical condition often encountered in the clinical setting. While common causes of hypercalcemia include hyperparathyroidism, malignancies, and medications, granulomatous-mediated hypercalcemia from previous cosmetic silicon injections is a rare cause that should be considered.

Case Description

A 65-year-old female with hypertension, diabetes mellitus type 2, and recent diagnosis of hypercalcemia of unknown etiology presented to the ED after a syncopal episode from symptomatic hypercalcemia. Vital signs were stable. Physical exam was remarkable for altered mental status. Initial labs showed calcium 17.8 mg/dL, ionized 1.74 mmol/L, normal albumin, PTH 12.8 pg/mL, BUN 46 mg/dL and Cr 2.66 mg/dL, with unknown baseline. Renal ultrasound showed echogenic parenchyma. Intravenous fluids and calcitonin 4 units/kg BID were initiated. PTHrP was negative (< 2 pmol/L) and vitamin D 1,25 dihydroxy was at the upper limit of normal (71.8 nG/mL). Additional workup for sarcoidosis, lymphoma, thyrotoxicosis, and multiple myeloma was unrevealing. The patient noted a history of gluteal silicone injections 10 years ago. PET scan (low level FDG uptake in the subcutaneous tissues of the gluteal regions and proximal thigh) and inguinal lymph node biopsy (granulomatous lymphadenitis) confirmed granulomatous-mediated hypercalcemia. Surgical intervention was not recommended given dissemination. Zoledronic acid 4 mg IV was added along with prednisone 20 mg with taper and Hydroxychloroquine (HCQ) 200 mg daily. Calcium improved to 9.9 mg/dL and creatinine to 1.9 mg/dL.

Discussion

Hypercalcemia secondary to cosmetic silicone injections is a rare entity, only about two dozen cases have been reported in the literature. Unfortunately, no definitive therapies exist for this calcitriol-mediated hypercalcemia. Additionally, it carries a significant morbidity burden including lifelong side effects, chronic steroid exposure and development of CKD. HCQ could be a potential treatment option to lower the steroid burden. Awareness must be raised about this disease and clinicians should consider it as a cause of hypercalcemia, especially in an era of increasingly frequent cosmetic procedures.